Back on the Prednisone-Anyone have this happen?
May 1, 2018 at 9:45 pm
My original physician started treating my with 60mg of Prednisone in December of 2016. I remained with him until May of 2017 when I changed doctors due to the fact I was getting worse.
My new physician slowly tapered me off prednisone and I finally got off of it at the end of this March.
That’s when things started to go south. I started to get horrible joint pains, in the hip, knees, and ankles. In fact, they started to give out when I walked. Then there were the muscle spasms. I finally I started to get extremely weak and extremely fatigued. I was nauseated as well. I had to call off work last Friday because I felt so bad.
I couldn’t pull myself out of bed. Stairs became my enemy again. And, I had to pull out the cane on several occasions. After about three weeks of this, my Doctor ran a blood test and it seems my adrenal glands were hardly producing any cortisol, our body’s natural steroid.
He put me back on 10mg of prednisone and within a day I was a different person. The joint pains disappeared. The muscle spasms went away and I regained my strength and energy.
What a world of difference. I feel like a new man. I still have and feel some effects of the CIDP, but I’m back to feeling 94% of my old self.
So the plan is to stay on the 10mg of prednisone for a month and taper off again in the hopes my adrenal glands kick in. If they don’t, he said we will go from there.
To be honest, I’m wondering if my adrenal gland went on the fritz at the same time I started to experience CIDP?
May 3, 2018 at 12:56 pm
It is regretful that you have experienced these side effects. There is a lot of data regarding the long term use of steroids and the accompanying induced adrenal insufficiency.
One NIH article explains- “The optimal time to test for HPA axis recovery following prolonged glucocorticoid use remains controversial due to variability of data for timelines of when that occurs. In general, the earliest that HPA axis recovery may be seen is about 4 weeks post-cessation of prolonged glucocorticoid use.”
Sounds as if you have just barely passed this timeline.
good luck to you.
May 5, 2018 at 5:13 pm
Thanks for the link.
May 10, 2018 at 10:13 pm
I just joined the forum. Read a couple of your posts and realized we have at least two things in common…unfortunately one of them is CIDP…the other is Geography. I also live in Greater Cincinnati.
I went to the ER on Thanksgiving Night of 2017 was admitted… and after about 5 days was diagnosed with GBS. I was given 5 days of IVg. I spent 4 weeks in rehab having lost the ability to walk. I have been rehabbing since. Made an appointment with Dr Stino at Ohio State Wexner Center in January…couldn’t get in till April. He changed my diagnosis to CIDP and I am starting a regimen of IVIg tomorrow…weekly for 6 weeks then every 2 weeks for 8 weeks and then once a month for 2 months.
I wasn’t ever treated with steroids other than when they thought it was my back and I was given an epidural in my lower back. I’m not sure what to expect from the IVIg but hopefully it will help.
I am still having trouble walking…I use a walker when out and a cane in familiar flat places. Joined a gym and go about 3 times a week mostly I use the pool to walk, exercise, and swim… but also work with a personal trainer once a week.
I’m coming up on 6 months since original diagnosis and was hoping to being further along in recovery, but as long as it stays on the upswing I won’t complain.
Good luck with your recovery.
May 11, 2018 at 1:03 pm
I’ve been on IVIg for about a year now with biweekly treatments. I think you will see immediate improvement.
As far as exercising, until your nerves are healed and can adequately direct your muscles, you might be spinning your wheels. It wasn’t until the last couple of months that I can feel my muscles returning to their previous strength levels.
I wish you the best.
May 11, 2018 at 11:34 pm
I joined the forum some time ago, but have not posted anything until now. I have read many of your posts. Our situations are very similar. I am a 55 year old female, and was first diagnosed with GBS two weeks after having the flu. GBS soon became CIDP. This all started in Jan 2016. I currently get IVIG every four weeks and I am stable. Now….Prednisone! Yikes. I most certainly have a love hate relationship with it. I am currently on 35 mg every other day. However, my neurologist had me on 80 mg daily for a couple of months. My taper then went to 80 one day 60 the next and so on. I had to show no signs of weakness before the taper began. I was also getting IVIG every three weeks when I was on those high doses of prednisone. It is a very slow process. What a bummer that you have had a set back once you got off the prednisone, but I am glad that you are responding well to the low dose. I am hoping to get to taper down when I see my neuro in June. I hope your adrenal glands start doing what they are supposed to do. I will continue to watch for your posts.
You must be logged in to reply to this topic.